Ad blocker interference detected!
Wikia is a free-to-use site that makes money from advertising. We have a modified experience for viewers using ad blockers
Wikia is not accessible if you’ve made further modifications. Remove the custom ad blocker rule(s) and the page will load as expected.
Insulin shock, or more technically diabetic hypoglycemia is a condition most commonly caused by an overdose of insulin, but can also be caused by other drugs that lower the level of glucose in the blood. Although insulin overdose is used for psychiatric treatment, it most commonly occurs in persons using insulin to treat diabetes mellitus. In any case, it is a medical emergency requiring treatment as soon as possible.
In most persons, symptoms start to occur when the level of sugar in blood falls below 80 milligrams of sugar per decilitre of blood. It first presents as tremors, sweating and palpitations and, if caught early, can be reversed by eating carbohydrates. However, if not dealt with, unconsciousness soon results. When this happens, intravenous glucose or glucagon is required. Glucose generally takes time to work, but the effect of glucagon is usually immediate. However, if allowed to continue, the patient will soon lapse into coma, although the treatment remains the same.
One of the overt signs of diabetic hypoglycemia is that the patient's breath will smell of acetone, a chemical commonly used for fingernail polish remover which has a distinctive odor.